Docket Management
Docket: 95N-0304 - Dietary Supplements Containing Ephedrine Alkaloids
Comment Number: EC -2

Accepted - Volume 298

Comment Record
Commentor Mrs. Kristin Heimes Date/Time 2003-03-03 11:01:27
Organization Faith Regional Health Services
Category Health Professional

Comments for FDA General
Questions
1. General Comments As a Registered Dietitian who works in an outpatient setting, I have seen 2 cases in the last 6 months where outpatients have complained about side effects after taking ephedra/caffeine-containing supplements. One person complained of suffering from hot flashes, headaches, dizziness, and heart palpitations even three weeks after she stopped ingesting the supplement. This person felt that the supplement may have interfered with her metabolism as now she was having difficulty losing weight. She was encouraged to explain the symptoms to her physician and a follow-up letter was sent to him. The second person stated that she could eat a whole pizza and not gain weight and was complaining about her inability to control her weight after stopping the supplements. She was pregnant at the time and her intake of ephedra was a definite concern re: the health of her unborn baby. In this case, I spoke about my concerns with the physician's nurse, and sent her MD a summary letter. The combination of Ephedra and caffeine is a dangerous supplement that should be eliminated.




EC -2